It’s hard to wade back from suicidal thoughts. The mind is exhausted, fractured. I really needed this next drug to work.
Lamotrigine (Lamictal) is an anti-seizure medication. It can also be used to help prevent the extreme mood swings of Bipolar Disorder. The side effects are similar to all the other medications; dizziness, drowsiness, headache, vomiting, upset stomach. In a small amount of cases it can worsen depression and suicidal thoughts (yup you read that right).
It takes a long time to ramp up the dosage but by the 4 week mark, I was feeling stabilized. I was able to go back to work and function like a human being again. My mind was quiet. It wasn’t trying to kill me anymore.
Over the course of a few months things were pretty good. I wasn’t hitting any lows or highs. What I did notice was that my creative side was stymied. I had no interest in art, reading or crafting which was disappointing but I read that can happen with some people. To be honest, it’s one of the hardest side effects of these drugs. It’s like you lose a piece of yourself. Still, the meds seemed to be working so I thought we were finally in the end zone for a win.
But nothing seems to go according to plan with this disorder.
I began to experience a quick cycle of highs and lows, nothing severe but enough to be concerning. When I talked to my doctor about it, she suggested coming back in to see the psychiatrist.
It’s like being called into the principal’s office…
I described my behavior to the psychiatrist and he told me that I was experiencing rapid cycling and that although the hypomanias were flecked with energy and productivity, they could be exhausting and we didn’t want me to get burned out and fall back into a heavy depressive cycle. We didn’t want dark thoughts.
He recommended that we add Epival (Divalproex), which is used primarily as an anticonvulsant but is also used to treat manic episodes of Bipolar Disorder. Again, there were the usual culprits for side effects but there were some that I needed to watch out for:
- changes in hair (hair loss or increased hair on the face, chest and back – wtf)
- Extreme irritability, combativeness
- Signs of liver problems such as dark urine and pale stools
Well fuck. At some point you wonder if the side effects of the drugs are worth the treatment. I can definitely see why some people abandon medications altogether.
I was in the shower a couple of weeks later and as I washed the shampoo out of my hair, a clump of it came out in my hands. Well this was concerning. As time went on more and more hair would end up in my brush and on my clothes. Bald is the new sexy right?
On top of the hair loss, I became quick to anger. I was easily irritated and I would lash out at the Bear and Darren. I would be moody at work. I could feel myself bubbling over like an erupting volcano, spewing hot rocks everywhere. Simple things would set me off and I knew that this couldn’t last so I called my doctor yet again.
The psychiatrist had left us another drug to try out, Rexulti (Brexpiprazole) which is an antipsychotic. At this point I was willing to try anything to get the rapid cycling under control.
It took a couple of weeks but I evened out again. There were no side effects for once. I tried my best not to get too excited. And I was right not to, there was always something. This time it would be Bipolar’s dancing partner – Anxiety…
**It was hard to make this post feel really smooth and cohesive. I’m going through a hypomanic episode. I’m full of frenetic energy, trying to get out too many thoughts at once and I’m finding that I can’t find a comfortable cadence to my words. My brain feels weird, I feel weird. My gums are tingling. Darren can tell, he knows when I’m glitching. It’s hard to describe. I want to create all the things, do all the projects, take advantage of this burst of energy before it recedes and is replaced by a down cycle.
So if this post was hard to follow, I’m sorry. This is me.